Fatal Neuroleptic Malignant Syndrome Associated With Quetiapine

Am J Ther. 2016 Sep-Oct;23(5):e1209-10. doi: 10.1097/MJT.0000000000000274.

Abstract

Acute psychosis developed in an elderly patient with Parkinson disease and she was admitted and treated with quetiapine (Seroquel). One day later, high fever unexplained by infection appeared associated with restlessness, confusion, convulsion, leukocytosis, and extreme serum creatine kinase levels. She died of neuroleptic malignant syndrome (NMS) despite intensive treatment. Quetiapine is an atypical neuroleptic agent, rarely associated with NMS in the absence of other contributing drugs. Our case strongly establishes quetiapine-induced NMS (Naranjo scale 6) and is also unique in the abrupt onset and severe refractory course. The steep increase in the prescription of quetiapine worldwide mandates better recognition of this severe adverse reaction, which is fortunately rare, to allow immediate drug withdrawal and appropriate treatment.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antipsychotic Agents / administration & dosage
  • Antipsychotic Agents / adverse effects*
  • Fatal Outcome
  • Female
  • Humans
  • Neuroleptic Malignant Syndrome / etiology*
  • Neuroleptic Malignant Syndrome / physiopathology
  • Parkinson Disease / drug therapy
  • Quetiapine Fumarate / administration & dosage
  • Quetiapine Fumarate / adverse effects*

Substances

  • Antipsychotic Agents
  • Quetiapine Fumarate